NASA Physician’s Permanent Damage Caused by statins

For NASA astronaut and physician Dr. Duane Graveline, a nightmare experience resulted in a steady decline in health.

Dr. Graveline began taking statins for high cholesterol in March 1999. His total cholesterol during an annual physical had come in at 270 and he believed, like almost all of his medical colleagues, that cholesterol was the cause of heart disease. In fact, when he was in family practice, he had treated his patients with “one cholesterol buster after another, believing cholesterol to be the cause of
atherosclerosis.” When he began taking 10 mg of Lipitor for his own elevated numbers, there was no mention of any side effects. Dr. Graveline simply went along with what his NASA doctor said about the drugs, and he was excited by the prospect of seeing his cholesterol numbers drop by as much as half.

It took two months for Dr. Graveline to experience his first episode of a rare medical condition known as transient global amnesia (TGA), which impairs new memory formation and causes some retrograde loss of memory. Yes, his total cholesterol had dropped by 115 points just six weeks after he began taking 82 Lipitor, but here he was sitting in an emergency room with a bunch of ER
doctors who had never even heard of TGA. It took six hours and a neurologist’s exam before Dr. Graveline was able to figure out what was happening to him.

Dr. Graveline told the neurologist about the Lipitor he was taking and the curt response was, “Statins do not do this.” This brain specialist told his patient to stay on the Lipitor, but Dr. Graveline had become “suspicious” and decided to stop taking the drug while he investigated what had happened to him. He spoke with roughly thirty doctors and pharmacists about the possible relationship
between statin drug use and cognitive impairment, and they all told him there was no connection.

A few months later, in March 2000, Dr. Graveline returned to see his NASA physician, who wanted to put him back on Lipitor, this time at half the dose, 5 mg. Dr. Graveline agreed. Two months later he had another episode of TGA, which lasted for twelve hours; he woke up in the ER. After this incident, Dr. Graveline knew his suspicions about statins were justified. He began conducting his own research, to see if anyone else was experiencing similar side effects.

TGA is extremely rare, but most people on statins experience various deleterious cognitive effects, like confusion or disorientation, and too often those symptoms are chalked up to aging.

These days Dr. Graveline is warning people about the dangers of statin drugs on his outstanding educational website, SpaceDoc.com. He’s also written four books on the subject: Lipitor, Thief of Memory; Statin Drugs Side Effects; The Statin Damage Crisis; and The Dark Side of Statins. In the last decade, Dr. Graveline has reduced his cholesterol to 200, and he did it naturally, with a
low-carb, high-fat diet that includes the regular consumption of whole milk, real butter, and whole eggs. His cognitive decline, which began with TGA, has progressed, however, into amyotrophic lateral sclerosis (ALS), aka Lou Gehrig’s disease—a condition he absolutely believes resulted from the statin drugs his doctor prescribed.

It continues to concern him that most people are completely unaware of the “inevitable side effects” of statin drugs, which include interfering with critical brain function. “There is no way these statin
drugs can block cholesterol without at the same time blocking such vital biochemicals as CoQ10 and dolichols,” Dr. Graveline says. “The effects of cholesterol on memory are fully documented. Cholesterol is vital for both the formation and function of each memory synapse in our brains. As thousands of people can testify, when you have no cholesterol, you have no memory.”

Dr. Graveline says that rates of TGA and ALS have been on the rise since statin drugs were introduced, but few are making the connection. So he is using his own tragic situation to alert people to the serious dangers of cholesterol-lowering medications. Unfortunately, nothing will change until doctors and their patients educate themselves. In the meantime, if you are taking a statin drug or
are over the age of fifty, supplement your diet with coenzyme Q10, or CoQ10 for short. A Danish study found that supplementing with CoQ10 can cut mortality by half in patients with heart failure.

“The best way to inform people about the problem with statin treatment is to talk about the many serious side effects. When an older patient tells his doctor that he has pain in his muscles, the doctor usually responds that this is a normal effect of aging. The same goes for memory loss. Side effects from drug treatment usually appear immediately, but since several months may pass before they appear after the start of statin treatment, neither the doctor nor the patient realize that the symptoms are due to the drug. But if their symptoms disappear as soon as patients come off these medications, it is impossible to tell them to continue taking statins.”   – Dr. Uffe Ravnskov

“The only patients I recommend statins to are those who refuse to change their diet. That’s the role statins can play for a noncompliant patient.”   – Dr. Jeffry Gerber

 

 

 

Leave a Reply